Alert archive / New Jersey / Areal Flood Warnings in 2018

Areal Flood Warning 50, NWS Philadelphia/Mount Holly

August 4, 2018Morris County, New Jersey

NWS Philadelphia/Mount Holly issued this areal flood warning at Aug 4, 2018, 10:16 AM EDT for Morris County, New Jersey. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2018, 10:16 AM EDT (14:16 UTC)
Expired
Aug 4, 2018, 2:15 PM EDT
In force
4 hr
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Flood severity
None

County Morris County, NJ

The radar

The Philadelphia radar (KDIX), 106 km from the middle of the area, began a volume at 14:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 2.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2018-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1326 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2018-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1326 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
507 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted.

464 
WGUS41 KPHI 041416
FLWPHI

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Mount Holly NJ
1016 AM EDT SAT AUG 4 2018

NJC027-041815-
/O.NEW.KPHI.FA.W.0050.180804T1416Z-180804T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Morris NJ-
1016 AM EDT SAT AUG 4 2018

The National Weather Service in Mount Holly NJ has issued a

* Flood Warning for...
  Morris County in northern New Jersey...

* Until 215 PM EDT.

* At 1010 AM EDT, rainfall has ended across the area. However, 
  widespread rainfall amounts of two to four inches of rain fell 
  across the area earlier and continues to lead to some roadway 
  flooding across the area. Several local creeks and streams also 
  continue to rise This residual flooding will continue for another 
  couple of hours.

* Some locations that could experience flooding include...
  Morristown, Dover, Madison, Hopatcong, Florham Park, East Hanover,
  Lincoln Park, Kinnelon, Hackettstown, Chatham, Boonton, Butler,
  Wharton, Rockaway, Morris Plains, Mount Arlington, Mendham,
  Mountain Lakes, Stanhope and Riverdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around...don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flood Warning means that flooding is imminent or occurring. All
interested parties should take necessary precautions immediately.

&&

LAT...LON 4090 7427 4091 7433 4086 7432 4079 7437
      4074 7437 4065 7451 4076 7456 4072 7474
      4079 7488 4091 7476 4090 7471 4092 7465
      4097 7464 4108 7450 4104 7450 4105 7445
      4102 7443 4100 7430 4097 7428

$$

Robertson

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood warning went out at Aug 4, 9:56 AM EDT, 20 minutes earlier.

Area forecast discussion, Aug 4, 9:56 AM EDT, 20 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
956 AM EDT Sat Aug 4 2018

.SYNOPSIS...
A trough of low pressure will move through the area this
morning. High pressure and an associated upper level ridge will
then build in late today and dominate our weather through
Monday. Another upper level trough and weak front will move in
and affect the area for the middle to latter part of next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The mesolow has exited the NE counties as of the last hour. The
front that it was moving along is situated along the Delaware
river and into nrn NJ attm and it will proceed E across the area
the rest of the morning and then offshore this afternoon.
Showers will decrease behind the front. Drier air will begin to
arrive from W to E through the afternoon.

This will lead to skies finally becoming partly to mostly sunny
this afternoon with highs generally in the mid 80s. There
will however continue to be some instability and enough low
level moisture and weak forcing aloft that an isolated afternoon
shower or storm will be possible. However most areas should be
rain free after this main batch of showers clears.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
Upper level trough axis continues to move off to the east
tonight with an upper level ridge progressing east through the
eastern Great Lakes towards the area. This will result in a
westward extension of the Bermuda high building west along the
east coast. As a result of this, skies become mainly clear
tonight with light winds and abundant low level moisture
continuing to persist...especially for areas that have received
recent heavy rains. For these reasons expect at least patchy fog
to develop...especially over eastern PA. Given this set up, it
could become quite dense in spots. Expect lows generally in the
low to mid 60s over the southern Poconos and in the upper 60s to
low 70s elsewhere as temps will be dropping very close to dew
points.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
330 AM Update...No major changes to the overall forecast
thinking for the long range. We lowered dew points some for
Sunday and Monday due to deeper mixing expected and also trimmed
back the area of slight chance POPs a bit for Monday. For
further details, please see previous discussion below.

Friday Afternoon's Discussion...Typical summertime weather will
remain across the area during the long term. A high pressure
system will continue to pump humid and very warm air across the
area, while occasionally an upper disturbance or weak surface
front will set off showers and thunderstorms.

The favored time periods for showers and thunderstorms will be
from next Monday night and into the Wed/Thu period as another
upper trough and sfc front meanders across the area. Preceding
this, ample warn and humid air will be in place, so the
possibility for some heavy downpours will be upon us once again.
We have mostly chc pops for the fcst for Tue thru Thu.

Temperatures will be well above normal Sunday and Monday, the
two dry days as an upper ridge will be across the region. Heat
index values during these days will be in the low/mid 90s,so
some limited heat related issues are possible across the urban
areas. After Monday, the added clouds will probably cause
temperatures to fall back closer to normal.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Today...There will continue to be some showers around into this
morning with most sites seeing at least times of MVFR cigs.
Exception is KTTN where IFR cigs will be possible. All sites
expected to be VFR by 18z. Winds generally Southwest wind 5 to
10 knots becoming west.

Tonight...MVFR/IFR restrictions possible by the overnight in
patchy fog...especially for KRDG/KABE.

OUTLOOK...
Sunday thru Monday...Mostly VFR. Patchy overnight/early AM fog
possible with associated restrictions.

Monday night thru Wednesday...Mostly VFR. Sct tstms with lower
   conditions psbl.

&&

.MARINE...
SCA issued with gusts to 25 knots and 5 ft seas now at 44009.
The flag will probably only be needed for a few hours into the
afternoon. We'll re-evaluate, but probably won't need to be
extended into tonight. Showers moving through this morning into
early this afternoon may bring areas of low visibilities.

OUTLOOK... Sub-SCA expected. Fair weather Sun thru Monday
night. Sct showers and tstms Tue thru Wed.

RIP CURRENTS...
There is a moderate risk for the development of dangerous rip
today at the New Jersey and Delaware beaches. The wind should
be from the south and southwest around 10 MPH. Waves in the surf
zone are forecast to be around 3-4 feet with a moderate period
primary swell. However, there should be an underlying long
period swell (around 14 seconds) from the southeast and that is
the main reason for the moderate risk.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...Flash Flood Watch until noon EDT today for NJZ001-007-008.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Fitzsimmons
Near Term...Fitzsimmons/O'Hara
Short Term...Fitzsimmons
Long Term...Fitzsimmons/O'Hara
Aviation...Fitzsimmons
Marine...Fitzsimmons/O'Hara
Hazardous weather outlook, Aug 4, 7:43 AM EDT, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
743 AM EDT Sat Aug 4 2018

DEZ001>003-MDZ008-012-015-019-020-NJZ009-010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-051145-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Hunterdon-Somerset-Middlesex-Western Monmouth-Mercer-Salem-
Gloucester-Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-
Cape May-Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-
Northampton-Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
743 AM EDT Sat Aug 4 2018

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ001-007-008-051145-
Sussex-Warren-Morris-
743 AM EDT Sat Aug 4 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY...

This Hazardous Weather Outlook is for northern New Jersey.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ014-024>026-051145-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
743 AM EDT Sat Aug 4 2018

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Today and Tonight.

There is a moderate risk for the development of dangerous rip
currents.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-051145-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
743 AM EDT Sat Aug 4 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Local storm report, Aug 4, 7:24 AM EDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
724 AM EDT SAT AUG 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     HEAVY RAIN       BELVIDERE               40.83N  75.07W
08/04/2018  M3.52 INCH       WARREN             NJ   TRAINED SPOTTER

            RAIN FELL OVER A 24-HOUR PERIOD.

&&

EVENT NUMBER PHI1801192

DAVIS
Local storm report, Aug 4, 8:57 AM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
857 AM EDT SAT AUG 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HEAVY RAIN       HIGHLAND LAKES          41.18N  74.47W
08/04/2018  M4.00 INCH       SUSSEX             NJ   TRAINED SPOTTER

            24-HOUR TOTAL.

&&

EVENT NUMBER PHI1801193

DAVIS
Local storm report, Aug 4, 9:24 AM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
924 AM EDT SAT AUG 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       BLAIRSTOWN              40.98N  74.98W
08/04/2018  M2.96 INCH       WARREN             NJ   COCORAHS

            11-HOUR TOTAL SINCE 8 PM YESTERDAY.

&&

EVENT NUMBER PHI1801194

DAVIS
Local storm report, Aug 4, 9:35 AM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
935 AM EDT SAT AUG 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     FLOOD            NORTH PLAINFIELD        40.62N  74.44W
08/04/2018                   SOMERSET           NJ   LAW ENFORCEMENT

            MULTIPLE VEHICLES STUCK IN HIGH WATER.

&&

EVENT NUMBER PHI1801195

DAVIS
Local storm report, Aug 4, 10:10 AM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1010 AM EDT SAT AUG 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 AM     HEAVY RAIN       HIGHLAND LAKES          41.18N  74.47W
08/04/2018  M4.30 INCH       SUSSEX             NJ   PUBLIC

            24-HOUR TOTAL.

&&

EVENT NUMBER PHI1801196

DAVIS
Local storm report, Aug 4, 10:15 AM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1015 AM EDT SAT AUG 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 AM     FLOOD            1 NNE ANCIENT OAKS      40.54N  75.58W
08/04/2018                   LEHIGH             PA   TRAINED SPOTTER

            FLOODING ALONG THE LITTLE LEHIGH CREEK NEAR SPRING
            CREEK AND LOWER MACUNGIE ROADS.

&&

EVENT NUMBER PHI1801197

DAVIS

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 9:10 PM EDTAreal Flood AdvisoryPHISussex, Warren4 hr
Aug 3, 10:07 PM EDTSpecial Weather StatementPHIWarren53 min
Aug 3, 10:35 PM EDTSpecial Weather StatementPHIMorris, Sussex, Warren55 min
Aug 4, 2:53 AM EDTAreal Flood AdvisoryPHIWarren4 hr
Aug 4, 3:09 AM EDTSpecial Weather StatementPHIWarren51 min
Aug 4, 3:14 AM EDTAreal Flood AdvisoryPHISussex4 hr
Aug 4, 3:55 AM EDTSpecial Weather StatementPHISussex65 min
Aug 4, 3:58 AM EDTAreal Flood WarningPHISussex, Warren33 hr
Aug 4, 5:12 AM EDTAreal Flood AdvisoryPHIMorris3 hr
Aug 4, 5:45 AM EDTAreal Flood AdvisoryPHIHunterdon7 hr
Aug 4, 5:56 AM EDTAreal Flood AdvisoryPHIMorris3 hr
Aug 4, 6:19 AM EDTFlash Flood WarningPHIMorris4 hr
Aug 4, 6:55 AM EDTAreal Flood AdvisoryPHIHunterdon, Mercer, Somerset4 hr
Aug 4, 8:19 AM EDTAreal Flood AdvisoryPHIMiddlesex, Somerset4 hr
Aug 4, 9:32 AM EDTFlash Flood WarningPHISomerset3 hr
Aug 4, 9:39 AM EDTSmall Craft AdvisoryPHI6 hr
Aug 4, 10:51 AM EDTAreal Flood WarningPHIHunterdon, Somerset4 hr
Aug 4, 12:13 PM EDTAreal Flood WarningPHIMiddlesex, Somerset2 hr
Aug 4, 4:41 PM EDTSevere Thunderstorm WarningPHIWarren34 min
Aug 4, 5:04 PM EDTSpecial Weather StatementPHIHunterdon56 min

Nearby

Areal Flood Warnings in New Jersey, 2018Every areal flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.